Abstract

We study a discrete analogue of the classical multivariate Gaussian distribution. It is supported on the integer lattice and is parametrized by the Riemann theta function. Over the reals, the discrete Gaussian is characterized by the property of maximizing entropy, just as its continuous counterpart. We capitalize on the theta function representation to derive statistical properties. Throughout, we exhibit strong connections to the study of Abelian varieties in algebraic geometry.

Keywords

  1. discrete Gaussians
  2. entropy
  3. Abelian varieties
  4. theta functions

MSC codes

  1. 14K20
  2. 14K25
  3. 94A17 28D20
  4. 60E99
  5. 62B10

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
D. Aggarwal, D. Dadush, O. Regev, and N. Stephens-Davidowitz, Solving the shortest vector problem in $2^n$ time using discrete Gaussian sampling: Extended abstract, in Proceedings of the Forty-Seventh Annual ACM Symposium on Theory of Computing (STOC '15), ACM, 2015, pp. 733--742, https://doi.org/10.1145/2746539.2746606.
2.
D. Aharonov and O. Regev, Lattice problems in NP $\cap$ coNP, J, ACM, 52 (2005), pp. 749--765, https://doi.org/10.1145/1089023.1089025.
3.
C. Améndola, J.-C. Faugere, and B. Sturmfels, Moment varieties of Gaussian mixtures, J. Algebr. Stat., 7 (2016), A52015, https://doi.org/10.18409/jas.v7i1.42.
4.
C. Améndola, K. Ranestad, and B. Sturmfels, Algebraic identifiability of Gaussian mixtures, Int. Math. Res. Not., 2018, no. 21, pp. 6556--6580, https://doi.org/10.1093/imrn/rnx090.
5.
C. Birkenhake and H. Lange, Complex Abelian Varieties, 2nd ed., Springer, 2004.
6.
L. D. Brown, Fundamentals of Statistical Exponential Families with Applications in Statistical Decision Theory, IMS Lecture Notes Monogr. Ser. 9, Institute of Mathematical Statistics, 1986.
7.
T. M. Cover and J. A. Thomas, Elements of Information Theory, 2nd ed., Wiley-Interscience, 2006.
8.
B. Deconinck, M. Heil, A. Bobenko, M. van Hoeij, and M. Schmies, Computing Riemann theta functions, Math. Comp., 73 (2004), pp. 1417--1443, https://doi.org/10.1090/s0025-5718-03-01609-0.
9.
M. Drton, B. Sturmfels, and S. Sullivant, Lectures on Algebraic Statistics, Birkhäuser Basel, 2009, https://doi.org/10.1007/978-3-7643-8905-5.
10.
C. Gentry, C. Peikert, and V. Vaikuntanathan, Trapdoors for hard lattices and new cryptographic constructions, in Proceedings of the Fortieth Annual ACM Symposium on Theory of Computing (STOC '08), ACM, 2008, pp. 197--206, https://doi.org/10.1145/1374376.1374407.
11.
R. Hartshorne, Algebraic Geometry, Grad. Texts Math. 52, Springer, 1977, https://doi.org/10.1007/978-1-4757-3849-0.
12.
E. T. Jaynes, Probability Theory. The Logic of Science, Cambridge University Press, 2003, https://doi.org/10.1017/cbo9780511790423.
13.
A. W. Kemp, Characterizations of a discrete normal distribution, J. Statist. Plann. Inference, 63 (1997), pp. 223--229, https://doi.org/10.1016/s0378-3758(97)00020-7.
14.
J. H. C. Lisman and M. C. A. van Zuylen, Note on the generation of most probable frequency distributions, Statist. Neerlandica, 26 (1972), pp. 19--23, https://doi.org/10.1111/j.1467-9574.1972.tb00152.x.
15.
D. Micciancio and C. Peikert, Trapdoors for lattices: Simpler, tighter, faster, smaller, in Advances in Cryptology (EUROCRYPT 2012), Lecture Notes in Comput. Sci. 7237, Springer, 2012, pp. 700--718, https://doi.org/10.1007/978-3-642-29011-4_41.
16.
D. Micciancio and O. Regev, Worst-case to average-case reductions based on Gaussian measures, SIAM J. Comput., 37 (2007), pp. 267--302, https://doi.org/10.1137/s0097539705447360.
17.
M. Michałek, B. Sturmfels, C. Uhler, and P. Zwiernik, Exponential varieties, Proc. London Math. Soc., 112 (2016), pp. 27--56, https://doi.org/10.1112/plms/pdv066.
18.
D. Mumford, Tata Lectures on Theta I, Progr. Math. 28, Birkhäuser Boston, 1983, https://doi.org/10.1007/978-1-4899-2843-6.
19.
G. Pistone, E. Riccomagno, and H. P. Wynn, Algebraic Statistics, Monogr. Statist. Appl. Probab. 89, Chapman & Hall/CRC, 2001.
20.
O. Regev, On lattices, learning with errors, random linear codes, and cryptography, in Proceedings of the Thirty-Seventh Annual ACM Symposium on Theory of Computing (STOC '05), ACM, 2005, pp. 84--93, https://doi.org/10.1145/1060590.1060603.
21.
O. Regev and N. Stephens-Davidowitz, An inequality for Gaussians on lattices, SIAM J. Discrete Math., 31 (2017), pp. 749--757, https://doi.org/10.1137/15m1052226.
22.
P. J. Szabłowski, Discrete normal distribution and its relationship with Jacobi Theta functions, Statist. Probab. Lett., 52 (2001), pp. 289--299, https://doi.org/10.1016/s0167-7152(00)00223-6.
23.
H. Terakawa, The $k$-very ampleness and $k$-spannedness on polarized Abelian surfaces, Math. Nachr., 195 (1998), pp. 237--250, https://doi.org/10.1002/mana.19981950113.
24.
R. Willink, Relationships between central moments and cumulants, with formulae for the central moments of gamma distributions, Comm. Statist. Theory Methods, 32 (2003), pp. 701--704, https://doi.org/10.1081/sta-120018823.

Information & Authors

Information

Published In

cover image SIAM Journal on Applied Algebra and Geometry
SIAM Journal on Applied Algebra and Geometry
Pages: 1 - 30
ISSN (online): 2470-6566

History

Submitted: 12 January 2018
Accepted: 12 November 2018
Published online: 30 January 2019

Keywords

  1. discrete Gaussians
  2. entropy
  3. Abelian varieties
  4. theta functions

MSC codes

  1. 14K20
  2. 14K25
  3. 94A17 28D20
  4. 60E99
  5. 62B10

Authors

Affiliations

Funding Information

Berlin Mathematical School
Deutsche Forschungsgemeinschaft https://doi.org/10.13039/501100001659
Deutscher Akademischer Austauschdienst https://doi.org/10.13039/501100001655
Einstein Stiftung Berlin https://doi.org/10.13039/501100006188

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.